AMS Bookstore LOGO amslogo
Return to List

AMS TextbooksAMS Applications-related Books

Functional Inequalities: New Perspectives and New Applications
Nassif Ghoussoub, University of British Columbia, Vancouver, BC, Canada, and Amir Moradifam, Columbia University, New York, NY
cover
SEARCH THIS BOOK:

Mathematical Surveys and Monographs
2013; 299 pp; hardcover
Volume: 187
ISBN-10: 0-8218-9152-9
ISBN-13: 978-0-8218-9152-0
List Price: US$98
Member Price: US$78.40
Order Code: SURV/187
[Add Item]
See also:

Topics in Optimal Transportation - Cedric Villani

Mathematical Analysis of Partial Differential Equations Modeling Electrostatic MEMS - Pierpaolo Esposito, Nassif Ghoussoub and Yujin Guo

The book describes how functional inequalities are often manifestations of natural mathematical structures and physical phenomena, and how a few general principles validate large classes of analytic/geometric inequalities, old and new. This point of view leads to "systematic" approaches for proving the most basic inequalities, but also for improving them, and for devising new ones--sometimes at will and often on demand. These general principles also offer novel ways for estimating best constants and for deciding whether these are attained in appropriate function spaces.

As such, improvements of Hardy and Hardy-Rellich type inequalities involving radially symmetric weights are variational manifestations of Sturm's theory on the oscillatory behavior of certain ordinary differential equations. On the other hand, most geometric inequalities, including those of Sobolev and Log-Sobolev type, are simply expressions of the convexity of certain free energy functionals along the geodesics on the Wasserstein manifold of probability measures equipped with the optimal mass transport metric. Caffarelli-Kohn-Nirenberg and Hardy-Rellich-Sobolev type inequalities are then obtained by interpolating the above two classes of inequalities via the classical ones of Hölder. The subtle Moser-Onofri-Aubin inequalities on the two-dimensional sphere are connected to Liouville type theorems for planar mean field equations.

Readership

Graduate students and research mathematicians interested in analysis, calculus of variations, and PDEs.

Powered by MathJax

  AMS Home | Comments: webmaster@ams.org
© Copyright 2014, American Mathematical Society
Privacy Statement

AMS Social

AMS and Social Media LinkedIn Facebook Podcasts Twitter YouTube RSS Feeds Blogs Wikipedia